Objectives: We assessed the effects of the discontinuation of long-standing transdermal estrogen replacement therapy (>4 years) and substitution of this treatment by calcium or raloxifene on the vaginal epithelium and climateric symptoms in a study population of osteoporotic women. Methods: A total of 136 women (mean age 55.5 years) were randomized to calcium (500 mg elemental calcium, 400 IU Vitamin D3) (n = 40), raloxifene (60 mg/day) (n = 48), or estrogen patches (3.9 mg estradiol) and progesterone (100 mg/day) (n = 48). Treatment was given for 1 year. The vaginal maturation value (VMV), serum estradiol levels, and climateric symptoms using a 12-item modification of the SF-36 quality of life questionnaire were evaluated at baseline and at 6 and 12 months. Results: At 6 months, mean VMV decreased significantly (P < 0.001) in the calcium (-51.8%) and raloxifene (-18.6%) groups compared with baseline and the estrogen/progesterone group. At 12 months, significant decreases of mean VMV in the calcium (-38.7%) and raloxifene groups (-32%) (P < 0.001) were also observed. Serum estradiol levels and changes of VMV correlated significantly at 6 months (ρ = 0.361, P < 0.01) and at 12 months (ρ = 0.269, P < 0.035). A significantly higher number of patients complained of hot flushes and palpitations in the calcium and raloxifene groups than in the estrogen/progesterone group. Raloxifene-treated women reported a significantly higher number of adverse events at 6 months compared to the other treatment groups. Conclusions: Withdrawal and change of long-standing transdermal hormone replacement therapy by treatment with calcium or raloxifene resulted in worsening of vaginal atrophy assessed by the VMV, although it was not clinically perceived by the patients. However, increases in dyspareunia and urinary leaks were reported. Menopausal complaints related to vasomotor symptoms worsened in the calcium- and raloxifene-treated groups and persisted throughout the study period. © 2004 Elsevier Ireland Ltd. All rights reserved.
|Publication status||Published - 16 Sep 2005|
- Postmenopausal symptoms
- Quality of life
- Transdermal estrogen replacement therapy
- Vaginal maturation index
Checa, M. A., Garrido, A., Prat, M., Conangla, M., Rueda, C., & Carreras, R. (2005). A comparison of raloxifene and calcium plus Vitamin D on vaginal atrophy after discontinuation of long-standing postmenopausal hormone therapy in osteoporotic women: A randomized, masked-evaluator, one-year, prospective study. Maturitas, 52(1), 70-77. https://doi.org/10.1016/j.maturitas.2004.12.006